Alert archive / Alabama / Tornado Warnings in 2008

Tornado Warning 145, NWS Birmingham, AL

August 25, 2008Hale County, Perry County, Alabama

NWS Birmingham, AL issued this tornado warning at Aug 25, 2008, 6:06 AM CDT for Hale County, Perry County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2008, 6:06 AM CDT (11:06 UTC)
Expired
Aug 25, 2008, 6:30 AM CDT
In force
24 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Hale County, AL, Perry County, AL

The radar

The Birmingham radar (KBMX), 100 km from the middle of the area, began a volume at 11:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 11.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2008-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1555 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2008-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1555 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 251106
TORBMX
ALC065-105-251130-
/O.NEW.KBMX.TO.W.0145.080825T1106Z-080825T1130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
606 AM CDT MON AUG 25 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN PERRY COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF UNIONTOWN...
  SOUTHEASTERN HALE COUNTY IN WEST CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF GREENSBORO...

* UNTIL 630 AM CDT

* AT 606 AM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 9 MILES SOUTHEAST OF
  UNIONTOWN...MOVING NORTH AT 44 MPH.

* THE TORNADO WILL BE NEAR...
  UNIONTOWN BY 615 AM CDT...
  NEWBERN BY 625 AM CDT...
  8 MILES SOUTHEAST OF GREENSBORO BY 630 AM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3273 8770 3280 8745 3249 8737 3248 8742
      3232 8742 3231 8745 3244 8753 3249 8752
      3249 8755 3248 8756
TIME...MOT...LOC 1106Z 162DEG 39KT 3237 8742

$$

17/KLAWS
2 follow-up statements
000 
WWUS54 KBMX 251114
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
614 AM CDT MON AUG 25 2008

ALC065-105-251130-
/O.CON.KBMX.TO.W.0145.000000T0000Z-080825T1130Z/
PERRY AL-HALE AL-
615 AM CDT MON AUG 25 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 AM CDT FOR
SOUTHEASTERN HALE AND WESTERN PERRY COUNTIES...

AT 615 AM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
TORNADO.  THIS TORNADO WAS LOCATED NEAR UNIONTOWN...MOVING NORTH AT
45 MPH.

THE TORNADO WILL BE NEAR...
  NEWBERN AND 7 MILES SOUTHEAST OF GREENSBORO BY 630 AM CDT...

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM CDT MONDAY MORNING FOR
SOUTHERN ALABAMA.

LAT...LON 3280 8745 3253 8741 3240 8744 3244 8752
      3249 8752 3249 8755 3248 8756 3273 8770
TIME...MOT...LOC 1115Z 162DEG 39KT 3246 8746

$$

17/KLAWS
000 
WWUS54 KBMX 251120
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
620 AM CDT MON AUG 25 2008

ALC065-105-251130-
/O.CON.KBMX.TO.W.0145.000000T0000Z-080825T1130Z/
PERRY AL-HALE AL-
620 AM CDT MON AUG 25 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 AM CDT FOR
SOUTHEASTERN HALE AND WEST CENTRAL PERRY COUNTIES...

AT 620 AM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
TORNADO.  THIS TORNADO WAS LOCATED 9 MILES SOUTHEAST OF NEWBERN...OR
ABOUT NEAR UNIONTOWN...MOVING NORTH AT 45 MPH.

THE TORNADO WILL BE NEAR...
  NEWBERN AND 7 MILES SOUTHEAST OF GREENSBORO BY 630 AM CDT...

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM CDT MONDAY MORNING FOR
SOUTHERN ALABAMA.

LAT...LON 3278 8754 3277 8753 3279 8747 3248 8742
      3245 8750 3246 8752 3249 8752 3249 8756
      3273 8770
TIME...MOT...LOC 1120Z 162DEG 39KT 3251 8748

$$

17/KLAWS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Aug 25, 4:49 AM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 25, 4:49 AM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
449 AM CDT MON AUG 25 2008

.SHORT TERM...TODAY THROUGH WEDNESDAY.

MAIN WEATHER IMPACT WILL ONCE AGAIN BE HE REMNANTS OF FAY. UNLIKE
SUNDAY...EXPECT THERE TO BE MORE COVERAGE AND MORE LIKELY SEVERAL
RAIN BANDS. THE REMNANTS OF FAY WILL REMAIN NEARLY STATIONARY
TODAY...RESULTING IN NEARLY 100 POPS AREA WIDE. BY THIS
AFTERNOON...THE REMNANTS OF FAY WILL BEGIN TO SLOWLY TRACK
NORTHEAST. IMPACTS WILL CONTINUE TO BE EXPERIENCED THROUGH
WEDNESDAY.

TAKING A CLOSER LOOK AT TODAY...MAIN RAIN BAND ACROSS SOUTHWESTERN
PORTIONS OF THE AREA. AN ENHANCED RAIN BAND WILL BEGIN TO WORK
INTO THE SOUTHWESTERN PORTIONS OF THE AREA WITHIN THE NEXT HOUR.
THIS WILL BEGIN THE TORNADO THREAT ACROSS THE SOUTHERN PORTIONS OF
THE AREA. AS THE DAY PROGRESSES...AND WE GET SOME HEATING ACROSS
THE EAST AND NORTH A SECOND RAIN BAND WILL GET GOING. ACTIVITY
ALONG THIS BAND MAY BE MORE ISOLATED AND SCATTERED IN NATURE...SO
WILL NEED TO BE MONITORED AS THEY GET GOING. BY LATE AFTERNOON...
LOOK FOR WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS.

WITH THAT SAID...CURRENTLY HAVE A FLASH FLOOD WATCH GOING THROUGH
7 AM TUESDAY MORNING. DEPENDING ON THE TIMING AND MOVEMENT OF THE
REMNANTS OF FAY...MAY NEED TO EXTEND THE WATCH THROUGH TUESDAY
AFTERNOON...BUT WILL HOLD FOR NOW...AS TUESDAY WILL LIKELY NOT
INCLUDE ALL OF THE FORECAST AREA. WITH THAT SAID...COULD SEE AN
ADDITIONAL 3 TO 8 INCHES OF RAIN THROUGH WEDNESDAY...WITH LOCALLY
HIGHER AMOUNTS. WITH WHAT HAS ALREADY FALLEN...IF THIS
MATERIALIZES...THERE WILL BE SOME POSSIBLE RIVER FLOODING ISSUES
WEDNESDAY AND THURSDAY.

.LONG TERM...THURSDAY THROUGH SUNDAY.

BY THURSDAY...MOST OF THE AREA WILL BE CLEAR OF IMPACTS FROM
FAY...BUT TYPICAL SUMMERTIME PATTERN WILL BE BACK IN PLACE...SO HAVE
KEPT ISOLATED TO SCATTERED THUNDERSTORMS IN THE FORECAST FOR THE
AFTERNOON AND INTO THE EARLY EVENING. BY SATURDAY A COLD FRONT WILL
BEGIN TO APPROACH THE AREA AND INCREASE THE RAINFALL CHANCES WILL
INCREASE SATURDAY AFTERNOON...WITH SCATTERED AFTERNOON SHOWERS AND
THUNDERSTORMS.

&&

.AVIATION...06Z TAF DISCUSSION.

ANOTHER ROUND OF RAIN SHOWERS IS SPREADING NORTHWARD FROM THE
GULF...AND WILL LIKELY MAKE IT TO TCL BY 07Z.  CEILINGS WILL BE IN
THE 500 TO 2000 FOOT RANGE AREA WIDE WITH INCREASING RAIN CHANCES
FOR THE REMAINDER OF THE STATE AS MORNING APPROACHES.  RAIN AND
THUNDERSTORMS WILL ONCE AGAIN BE WIDESPREAD TOMORROW...AND LIKELY BE
THE PREVAILING WEATHER AT ALL SITES FOR MUCH OF THE AFTERNOON.  AS
THE REMNANTS OF TROPICAL STORM SWING ACROSS THE AREA...DO NOT EXPECT
TO SEE MUCH DECREASE IN PRECIPITATION AFTER SUNSET.

12/SIRMON

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     81  71  80  70  86 / 100  90  80  50  40
ANNISTON    82  71  81  72  86 / 100  90  90  60  40
BIRMINGHAM  82  72  82  72  87 / 100  90  80  50  40
TUSCALOOSA  81  73  84  73  91 / 100  80  70  40  30
CALERA      82  71  83  71  87 / 100  90  80  50  40
AUBURN      82  71  78  70  86 / 100  80  90  50  40
MONTGOMERY  83  72  83  73  88 / 100  80  70  50  40
TROY        83  72  83  73  87 /  90  80  70  40  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IS IN EFFECT
BETWEEN 7 AM MONDAY AND 7 AM TUESDAY FOR ALL AREAS.

&&

16/12
Hazardous weather outlook, Aug 25, 6:00 AM CDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 AM CDT MON AUG 25 2008

ALZ011>015-017>050-261100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
600 AM CDT MON AUG 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

MOST OF CENTRAL ALABAMA IS UNDER A SLIGHT RISK FOR SEVERE WEATHER
TODAY. THE MAIN THREAT WILL BE ISOLATED TORNADOES ASSOCIATED WITH THE
ENHANCED RAIN BANDS TURNING AROUND THE REMNANTS OF FAY.
ADDITIONALLY...BE AWARE THAT THESE TROPICAL SHOWERS PRODUCE VERY
LITTLE LIGHTNING AND THUNDER.

THERE IS ALSO A POTENTIAL OF FLASH FLOODING ACROSS ALL OF CENTRAL
ALABAMA THROUGH THE OVERNIGHT HOURS...AS THESE HEAVY RAIN BANDS MOVE
UP INTO THE AREA. AN ADDITIONAL 1 TO 3 INCHES OF RAIN WITH LOCALLY
HIGHER AMOUNTS IS POSSIBLE TODAY AND TONIGHT ACROSS THE AREA AS THE
RAIN BANDS TURN AROUND THE CENTER OF THE REMNANTS OF FAY...IN EAST
CENTRAL MISSISSIPPI.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE POTENTIAL FOR HEAVY RAINFALL CONTINUES THROUGH TUESDAY UNTIL THE
REMNANT CIRCULATION ASSOCIATED WITH FAY EXITS THE AREA. SOME
UNCERTAINTY DOES EXIST WITH PLACEMENT AND TIMING OF THE HEAVIEST RAIN
AMOUNTS...AS IT IS HIGHLY DEPENDENT ON THE LOCATION OF THE
ENHANCED RAIN BANDS. HOWEVER...AN ADDITION BUT AN ADDITIONAL 2
TO 4 INCHES MAY BE POSSIBLE ACROSS A LARGE PART OF CENTRAL ALABAMA
TUESDAY AS WELL...MAKING FOR AN ADDITIONAL OF 4 TO 8 INCHES THROUGH
TUESDAY. IF THESE RAIN AMOUNTS MATERIALIZE...IT WOULD TRANSLATE INTO
A POTENTIAL RIVER FLOODING PROBLEM BY WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY TODAY.

16

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 5:49 AM CDTTornado WarningBMXDallas, Perry26 min
Aug 25, 6:27 AM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter4 hr
Aug 25, 7:05 AM CDTTornado WarningBMXLowndes, Montgomery25 min
Aug 25, 7:40 AM CDTTornado WarningBMXAutauga, Lowndes, Montgomery35 min
Aug 25, 7:57 AM CDTTornado WarningBMXBullock, Montgomery, Pike33 min
Aug 25, 7:57 AM CDTTornado WarningBMXAutauga, Elmore, Montgomery33 min
Aug 25, 8:12 AM CDTTornado WarningBMXMontgomery33 min
Aug 25, 8:16 AM CDTTornado WarningBMXBarbour29 min
Aug 25, 8:27 AM CDTTornado WarningBMXChilton33 min
Aug 25, 8:44 AM CDTTornado WarningBMXBarbour, Bullock, Macon, Russell31 min
Aug 25, 8:47 AM CDTTornado WarningBMXClay, Coosa, Tallapoosa28 min
Aug 25, 8:59 AM CDTRiver Flood WarningBMXMontgomery3 days
Aug 25, 9:04 AM CDTTornado WarningBMXChilton, Shelby26 min
Aug 25, 9:10 AM CDTTornado WarningBMXClay, Talladega35 min
Aug 25, 9:12 AM CDTTornado WarningBMXBullock, Macon, Russell33 min
Aug 25, 9:24 AM CDTFlash Flood WarningBMXBullock, Macon3 hr
Aug 25, 9:25 AM CDTTornado WarningBMXChambers, Randolph35 min
Aug 25, 9:27 AM CDTFlash Flood WarningBMXShelby3 hr
Aug 25, 9:30 AM CDTTornado WarningBMXJefferson, Shelby30 min
Aug 25, 9:33 AM CDTTornado WarningBMXClay, Cleburne27 min
Aug 25, 9:36 AM CDTTornado WarningBMXLee, Macon, Russell39 min
Aug 25, 9:43 AM CDTFlash Flood WarningBMXJefferson3 hr
Aug 25, 9:57 AM CDTTornado WarningBMXCleburne, Randolph22 min
Aug 25, 10:49 AM CDTTornado WarningBMXClay, Talladega26 min
Aug 25, 10:59 AM CDTFlash Flood WarningBMXMontgomery3 hr
Aug 25, 11:03 AM CDTTornado WarningBMXBlount, St. Clair27 min
Aug 25, 11:31 AM CDTTornado WarningBMXBlount29 min
Aug 25, 11:55 AM CDTTornado WarningBMXCalhoun, Clay, Cleburne35 min
Aug 25, 11:57 AM CDTTornado WarningBMXRandolph33 min
Aug 25, 12:21 PM CDTFlash Flood WarningBMXCoosa, Jefferson, Shelby4 hr
Aug 25, 12:30 PM CDTTornado WarningBMXCalhoun, Cherokee, Etowah30 min
Aug 25, 12:56 PM CDTTornado WarningBMXCherokee, Etowah34 min
Aug 25, 1:30 PM CDTTornado WarningBMXPike30 min
Aug 25, 2:28 PM CDTTornado WarningBMXBarbour32 min
Aug 25, 3:02 PM CDTTornado WarningBMXBullock, Macon13 min
Aug 25, 3:03 PM CDTTornado WarningBMXBarbour27 min
Aug 25, 5:45 PM CDTTornado WarningBMXBarbour, Bullock, Pike30 min

Nearby

Tornado Warnings in Alabama, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.